Rapidly Rotating Stars

  • Walter A. Strauss
  • Yilun WuEmail author


A rotating star may be modeled as a continuous system of particles attracted to each other by gravity and with a given total mass and prescribed angular velocity. Mathematically this leads to the Euler–Poisson system. We prove an existence theorem for such stars that are rapidly rotating, depending continuously on the speed of rotation. This solves a problem that has been open since Lichtenstein’s work (Math Z 36(1):481–562, 1933). The key tool is global continuation theory, combined with a delicate limiting process. The solutions form a connected set \({\mathcal{K}}\) in an appropriate function space. As the speed of rotation increases, we prove that the supports of the stars in \({\mathcal{K}}\) become unbounded if we assume for instance an equation of state of the form \({p=\rho^\gamma,\ 4/3 < \gamma < 2}\). On the other hand, if \({6/5 < \gamma < 4/3}\), we prove that either the supports of the stars in \({\mathcal{K}}\) become unbounded or the density somewhere within the stars becomes unbounded. We consider two formulations, one where the angular velocity is prescribed and the other where the angular momentum per unit mass is prescribed.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



YW is supported by NSF Grant DMS-1714343. WS and YW also acknowledge the support of the spring 2017 semester program at ICERM (Brown U.), where much of this work was done.


  1. 1.
    Alexander J., Yorke J.A.: The implicit function theorem and the global methods of cohomology. J. Funct. Anal. 21(3), 330–339 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Auchmuty G.: The global branching of rotating stars. Arch. Ration. Mech. Anal. 114(2), 179–193 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Auchmuty J., Beals R.: Variational solutions of some nonlinear free boundary problems. Arch. Ration. Mech. Anal. 43(4), 255–271 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Caffarelli L.A., Friedman A.: The shape of axisymmetric rotating fluid. J. Funct. Anal. 35(1), 109–142 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chanillo S., Li Y.Y.: On diameters of uniformly rotating stars. Commun. Math. Phys. 166(2), 417–430 (1994)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Friedman A., Turkington B.: Existence and dimensions of a rotating white dwarf. J. Differ. Equ. 42(3), 414–437 (1981)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gidas B., Ni W.-M., Nirenberg L.: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 68(3), 209–243 (1979)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Heilig, U.: On Lichtenstein’s analysis of rotating Newtonian stars. In: Annales de l’IHP Physique Théorique, vol. 60, pp. 457–487 (1994)Google Scholar
  9. 9.
    Jang J., Makino T.: On slowly rotating axisymmetric solutions of the Euler–Poisson equations. Arch. Ration. Mech. Anal. 225(2), 873–900 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Jardetzky W.S.: Theories of Figures of Celestial Bodies. Courier Corporation, North Chelmsford (2013)zbMATHGoogle Scholar
  11. 11.
    Kielhöfer H.: Bifurcation Theory: An Introduction with Applications to PDEs, vol. 156. Springer, Berlin (2006)Google Scholar
  12. 12.
    Li Y.: On uniformly rotating stars. Arch. Ration. Mech. Anal. 115(4), 367–393 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Lichtenstein L.: Untersuchungen über die Gleichgewichtsfiguren rotierender Flüssigkeiten, deren Teilchen einander nach dem Newtonschen Gesetze anziehen. Mathe. Z. 36(1), 481–562 (1933)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Luo T., Smoller J.: Existence and non-linear stability of rotating star solutions of the compressible Euler–Poisson equations. Arch. Ration. Mech. Anal. 191(3), 447–496 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Makino T.: On the existence of positive solutions at infinity for ordinary differential equations of emden type. Funkc. Ekvacioj 27(3), 319–329 (1984)MathSciNetzbMATHGoogle Scholar
  16. 16.
    McCann R.J.: Stable rotating binary stars and fluid in a tube. Houst. J. Math. 32(2), 603–631 (2006)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Nirenberg L.: Topics in Nonlinear Functional Analysis, vol. 6. American Mathematical Soc., Providence (1974)zbMATHGoogle Scholar
  18. 18.
    Rabinowitz P.H.: Some global results for nonlinear eigenvalue problems. J. Funct. Anal. 7(3), 487–513 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Strauss W.A., Wu Y.: Steady states of rotating stars and galaxies. SIAM J. Math. Anal. 49(6), 4865–4914 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Wu Y.: On rotating star solutions to the non-isentropic Euler–Poisson equations. J. Differ. Equ. 259(12), 7161–7198 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Wu Y.: Existence of rotating planet solutions to the Euler–Poisson equations with an inner hard core. Arch. Ration. Mech. Anal. 219(1), 1–26 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsBrown UniversityProvidenceUSA
  2. 2.Department of MathematicsUniversity of OklahomaNormanUSA

Personalised recommendations